Nonhormonal gabapentin reported to reduce hot flashes


Oct 10 2012 - 2:41pm
menopause, hot flashes, symptoms, gabapentin, Serada, Depomed

Hot flashes are extremely annoying menopausal symptoms. They can be relieved with hormone replacement therapy (HRT); however, for a variety of reasons, many women choose to avoid them. A variety of nonhormonal preparations are available; however, they often do not provide significant relief. A new nonhormonal preparation, extended-release gabapentin (Serada, Depomed), has been report to reduce hot flashes and improve sleep in menopausal women. The findings of a phase 3 clinical trial of the medication was presented at the North American Menopause Society (NAMS) 23rd Annual Meeting, which ran from October 3 through October 6 in Orlando, Florida.

The clinical trial, known as BREEZE 3, evaluated the effect of gabapentin ER on hot flashes and on sleep. Data were presented in two different abstracts by two different investigators. The medication has Food and Drug Administration (FDA) approval for the control epileptic seizures and restless leg syndrome; recent approval was also granted for the treatment of postherpetic neuralgia (nerve pain due to herpes). Last July, a New Drug Application was submitted for gabapentin ER. If approved, the medication will be the first nonhormonal, nonantidepressant treatment for the treatment of menopausal symptoms, explained lead researcher JoAnn Pinkerton, MD, professor of obstetrics and gynecology at the University of Virginia in Charlottesville and past president of NAMS.

Dr. Pinkerton noted that the short-acting version of gabapentin was not well tolerated by 20% of women; they complained of sleepiness and or dizziness. However, in the trial with the extended-release formulation, the rate of sleepiness or dizziness occurred in 11% of patients when they began use; however, it rapidly dropped to 3%. She added that, overall, gabapentin was very well tolerated and very few women discontinued treatment because of those symptoms. After six months of use, most women felt significantly better.

The BREEZE 3 trial was comprised of 600 postmenopausal women (average age: 54.0 years; the average time since cessation of menses was 114 months; the subjects average body mass index (BMI) was 29.4 kg/m²). The women were randomized to receive either gabapentin 1,800 mg daily (600 mg in the morning and 1,200 mg in the evening) or a placebo. The study was conducted in multiple centers and lasted 24 weeks. Of the 600 women, 41% had surgically-induced menopause (removal of ovaries at time of surgery).

The primary end point was the frequency and severity of hot flashes at weeks 4 and 12; the secondary end point was the frequency and severity of hot flashes at week 24. At baseline, the mean number of hot flashes was 11.8 per day in the gabapentin group and 12.0 per day in the placebo group. Of the 600 women, 397 completed 24 weeks of treatment (206 (68.9%) in the gabapentin group and 191 (65.0%) in the placebo group).

The researchers found that gabapentin significantly reduced the average frequency of hot flashes at 4 weeks by 1.69, compared to the placebo; at 12 weeks, the reduction was 1.14. These reductions continued through week 24. The women assigned to gabapentin reported that they were “much” or “very much” improved, compared with the women who received the placebo. At 12 weeks, the Patient Global Impression of Change scale was 68% vs. 54%); at 24 weeks the percentages were 74% vs. 54%).

Pages

Comments

In 2008, I was shot in the thigh. Two years later I was being given gabapentin, along with an assurance from my doctor that it had no serious side effects and was not addictive... It's now Oct 2012 and I have just gone through hell coming off the drug. Side effects I experienced included falling asleep while eating dinner, 'shaky' legs, twitching, nervousness and a general vegetated state. 2 weeks since stopping the drug I have just awoken from yet another nightmare filled night....tired, exhausted and petrified. Dont say you haven't been warned. I'll just keep my pain - its so much better than those awful, awful tablets!
Thank you for your input. I am skeptical of the use of an anti-epileptic for hot flashes. As I noted in my take home message: The results of this clinical trial are promising; however, this drug affects the central nervous system and is used to treat epilepsy. Thus, it is a potent medication that must be fully evaluated before released on the marketplace.
I wish I could be more help but I am not medically trained and do not have the medical vocabulary. All I can say is to repeat my warning and also add to what you said - "this drug affects the central nervous system". Surely common sense will prevail, a drug that affects the central nervous system should not be used to treat pain alone. I see it is also being used as an anti-depressant by some doctors in the UK and there has also been "encouraging" signs that it could be used to help people suffering withdrawal effects. But at what cost??? In 2007 I finished university, in 2008 I was shot and in 2010 I was put on Gabapentin - that is the precise moment I stopped growing as a person. I became a shadow. Now, after a couple of weeks off the medication, I am actually feeling music again - opposed to just hearing it. My own vocabulary, sex drive, social interaction and motivation is coming back in waves - so much so that I am finding it hard to take and have broken down on occasion. If I can be of any help at all, please do not hesitate to contact me.

Pages